A 3-month-old infant presented to the pediatric emergency department with respiratory distress and tetany after ingestion of a phosphate-containing oral laxative. The initial phosphorus level was 38.3 mg/dL. With aggressive fluid resuscitation and intravenous calcium administration, the infant completely recovered. Although the risks of phosphate-containing enemas are well described, life-threatening hyperphosphatemia can also result from administration of phosphate-containing oral laxatives. Aggressive fluid hydration is the mainstay of treatment. Intravenous calcium administration may be necessary to avoid hemodynamic collapse despite the theoretical possibility of metastatic calcifications. Physicians should be alerted to the possibility of phosphate toxicity and hypocalcemic tetany in young children when treated with over-the-counter laxatives. Caregivers should be advised not to administer over-the-counter laxatives to infants without physician supervision.

You do not currently have access to this content.